A comment and question from a reader:
How’s it going people thanks for the education dr. I’ve been on Suboxone for 3 months now and am down to 2 mgs a day, I have found that getting physical exercise is such a key to my over sense of well being. I believe that it is one of the major parts in the tapering process because of the addition of natural dopamine release and just the overall feeling of wellbeing of doing something positive and constructive. I do have a question in regards to how I should taper down from 2mils should i keep doing it by halves every week or should i try and take it at 2mils every other day but i know if i get to low then it brings up cravings. Any advice would be great. Me personally I try eating a lot of fruits especially bananas along with good exercise in the sun is really helped me a lot. which when I was on opiates I would have to get loaded in the morning so I didn’t get wds which limited all my activities and made me lazy leading to an overall degraded self esteem and image when I feel so much better being able to feel good about constructive behavior and radiate positive energy to people. But ids rather stay at 2 mgs a day for the rest of my life and be happy, and positive, then go off when im ready. Rather than be in a constant struggle with trying to be happy, feel well and also the cravings. Finally what’s the long term consequences of maintenance Suboxone use I’ve heard rumors it might affect memory or something like that (at let’s say 2mg)??
That is great that you are exercising! There is no doubt that exercise will reduce the severity of the withdrawal process—unfortunately people don’t feel like exercising when they are in withdrawal, so they usually don’t. Exercise helps so many things… it will have a positive effect on depression as well. I often tell people to ‘act as if’– a common Recovery phrase that is said in reply to the complaint ‘I don’t feel like it’. Act as if you DID feel like it—and the ‘feeling like it’ will follow.
We have to act ‘as if’ on many occasions as addicts trying to stay clean. An actively using addict does what he/she wants, and that’s that. So it is important to have a goal out in front of us—an image of who we would like to be at some point. When we feel like taking a day off, or doing something inconsistent with Recovery principles, instead we can remember our goal and act ‘as if’ we were that person already. Acting ‘as if’ is one of the little things that I have carried around since treatment that has certainly kept me out of trouble on many occasions. All alone in a relative’s home, where there are certainly going to be pill bottles? Act ‘as if’ I am not alone, or act ‘as if’ I had a urine test later in the day. Nervous about applying for a job? Act ‘as if’ you aren’t nervous. Etc.
Tapering down from 2 mg per day is tough. One thing to do is take a tab every other day for a week, then stop… the problem is that once you get to such low doses, you run the risk of going into minor withdrawal at the end of every dosing interval. Once that starts to happen one might as well just stop completely, otherwise the misery only becomes dragged out. The general mistake I see people make is that they change the dose too rapidly, given the long half-life of the drug. During the early stages of a taper, the dose should be changed no faster than weekly. I usually recommend going down by 2 mg every week, but everyone has their own preferences. But if a person goes too fast, the WD becomes ‘stacked’ up and is as severe as it would be with no taper. To explain… WD takes 3-5 days to develop in an average person on 16 mg. If a person tapers each day, he will be almost to zero per day by the time the WD starts—and will feel as if he abruptly stopped the medication.
I have not seen any credible threat to health from long-term use of buprenorphine at this point. There are plenty of junior scientists out there on the web, extrapolating from studies on mice or tissue culture—there is little relevance to clinical use in humans from what I have seen rumored on the web. There is a decrease in sex drive associated with chronic opiates, and I would assume that buprenorphine would fall into that category. When I have a patient with that side effect I usually treat it with a Viagra-type medication, or sometimes with a small dose of testosterone, particularly if their testosterone level is below the normal range for age.
Many of my patients report similar mood effects as you describe. I interpret the effects as a bit of euphoria from the opiate action, and maybe something else– maybe the sensation of a more ‘level’ mood because of a reduction in cravings. Opiate cravings can be manifest by irritability, depression, anger… and since buprenorphine so effectively eliminates cravings, I would anticipate a reduction in those ‘negative’ symptoms as well.
I certainly have many patients who intend to stay on Suboxone indefinitely. There are currently trials looking at other forms of buprenorphine, such as ‘Probuphine’, an implant of buprenorphine intended to last for six months. My prior post refers to all of the ‘Suboxone experts’ out there who use PubMed or another reference site to download articles, then send them to me or other people to try to prove some point—I encourage people to ignore the attempts of others to scare you off of Suboxone—or any medication, for that matter. Speaking as someone who has published a number of scientific articles I can tell you that the people who do that are always much less bright than they try to appear. I have a guy right now who is sending me articles to try to back up his argument that opiates are safe to use long-term– the last set of articles he sent have nothing to do with the issue at all, although a person in a non-science field would be swayed by the sheer volume of material! Don’t let some idiot spouting off with anger about Suboxone change your mind about how to handle YOUR health.